Alert archive / Kentucky / Tornado Warnings in 2008

Tornado Warning 9, NWS Paducah, KY

January 8, 2008Calloway County, Graves County, Kentucky

NWS Paducah, KY issued this tornado warning at Jan 8, 2008, 4:12 PM CST for Calloway County, Graves County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2008, 4:12 PM CST (22:12 UTC)
Expired
Jan 8, 2008, 5:00 PM CST
In force
48 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Calloway County, KY, Graves County, KY

The radar

The Paducah radar (KPAH), 63 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 1:26 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 082213
TORPAH
KYC035-083-082300-
/O.NEW.KPAH.TO.W.0009.080108T2212Z-080108T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY
  SOUTHEASTERN GRAVES COUNTY IN WESTERN KENTUCKY

* UNTIL 500 PM CST.

* AT 410 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  FAIRBANKS...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...HARRIS 
GROVE AND FAIRBANKS.

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL
MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3650 8863 3662 8849 3667 8839 3674 8817
      3674 8811 3673 8810 3667 8807 3650 8830
TIME...MOT...LOC 2212Z 237DEG 42KT 3651 8855

$$
3 follow-up statements
000 
WWUS53 KPAH 082231
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CST TUE JAN 8 2008

KYC083-082240-
/O.CAN.KPAH.TO.W.0009.000000T0000Z-080108T2300Z/
GRAVES KY-
430 PM CST TUE JAN 8 2008

...THE TORNADO WARNING FOR SOUTHEASTERN GRAVES COUNTY IN WESTERN
KENTUCKY IS CANCELLED...

THE STORM HAS MOVED INTO CALLOWAY COUNTY. THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 3662 8849 3667 8839 3674 8817 3674 8811
      3673 8810 3667 8807 3650 8830 3650 8850
TIME...MOT...LOC 2230Z 235DEG 43KT 3664 8838

$$

KYC035-082300-
/O.CON.KPAH.TO.W.0009.000000T0000Z-080108T2300Z/
CALLOWAY KY-
430 PM CST TUE JAN 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR CALLOWAY
COUNTY IN WESTERN KENTUCKY...

AT 430 PM CST...STORM SPOTTERS REPORTED A WALL CLOUD BETWEEN LYNN
GROVE AND MURRAY. THE STORM WAS MOVING NORTHEAST AT 60 MPH.

SEEK SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUILDING. STAY TUNED TO WEATHER RADIO OR
LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3662 8849 3667 8839 3674 8817 3674 8811
      3673 8810 3667 8807 3650 8830 3650 8850
TIME...MOT...LOC 2230Z 235DEG 43KT 3664 8838

$$
000 
WWUS53 KPAH 082239 RRA
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CST TUE JAN 8 2008

KYC035-082300-
/O.CON.KPAH.TO.W.0009.000000T0000Z-080108T2300Z/
CALLOWAY KY-
438 PM CST TUE JAN 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR CALLOWAY
COUNTY IN WESTERN KENTUCKY...

AT 435 PM CST...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 2 
MILES WEST OF MURRAY. THIS STORM WAS MOVING NORTHEAST AT 55 MPH. 
DOPPLER RADAR INDICATED STRONG ROTATION NEAR TAYLORS STORE AND 
HAZEL. THIS STORM WAS ALSO MOVING NORTHEAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STELLA...
PENNY...MURRAY...ALMO HEIGHTS...ALMO...POTTERTOWN...VAN CLEAVE...
SHILOH...BOATWRIGHT...HICO AND FAXON.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3662 8849 3667 8839 3674 8817 3674 8811
      3673 8810 3667 8807 3650 8830 3650 8850
TIME...MOT...LOC 2238Z 227DEG 34KT 3656 8836

$$
000 
WWUS53 KPAH 082248
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
447 PM CST TUE JAN 8 2008

KYC035-082300-
/O.CON.KPAH.TO.W.0009.000000T0000Z-080108T2300Z/
CALLOWAY KY-
447 PM CST TUE JAN 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR CALLOWAY
COUNTY IN WESTERN KENTUCKY...

AT 445 PM CST...RADAR DETECTED STRONG ROTATION MOVING TOWARD MURRAY.
THIS STORM WILL PASS NEAR OR JUST SOUTH OF MURRAY THROUGH 455 PM. 

TAKE SHELTER IF YOU ARE IN OR JUST SOUTH OF MURRAY.

LAT...LON 3662 8849 3667 8839 3674 8817 3674 8811
      3673 8810 3667 8807 3650 8830 3650 8850
TIME...MOT...LOC 2247Z 226DEG 38KT 3660 8831

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 8, 12:41 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 8, 12:41 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CST TUE JAN 8 2008

.UPDATE...
INTERIM ISSUANCE TO HANDLE PROJECTED SEVERE/SENSIBLE WEATHER
TRENDS THIS AFTERNOON AND TONIGHT.

&&

.DISCUSSION...
/PLEASE REFER TO STORM PREDICTION CENTER FOR SEVERE WEATHER WATCH
AND MESOSCALE WEATHER DISCUSSIONS/
ADJUSTED CURRENT SHORT TERM ZONE PACKAGE MORE IN LINE WITH THE
12KM NAM AND 13KM RUC FOR TEMPERATURES...DEWPOINTS AND WINDS
THROUGH TONIGHT. SOME MANUAL ADJUSTMENT WAS MADE TO THESE FIELDS
THIS AFTERNOON AND THROUGH 03Z /9PM TUESDAY/...AS THERE WAS A
SLIGHT OVER ESTIMATION OF MOISTURE AND WARMTH TO THE
NORTHWEST...AND A LITTLE UNDERESTIMATION OVER SWRN IN...WESTERN KY.

ADDED SEVERE WORDING TO REMAINDER OF WFO PAH FORECAST AREA
HIGHLIGHTED BY SPC DAY ONE OUTLOOK AND SEVERE WEATHER ELEMENT
PROBABILITY AREAS...TAPERING OFF THE MENTION OF SEVERE WEATHER
AFTER 03Z TONIGHT. ADDITIONAL UPDATES WILL BE MADE AS SEVERE
WEATHER WARRANTS THIS AFTERNOON.

&&

.AVIATION...
FROPA EXPECTED LATE THIS AFTERNOON/EARLY THIS EVENING...WITH
CONVECTION ALONG AND AHEAD OF THE BOUNDARY. WILL CARRY A CONVECTIVE
POTENTIAL IN THE TAFS THROUGH APPROX 23-01Z TIME FRAME...THEN
SWITCH WINDS AROUND TO 270/320 DEG POST FROPA...AND GRADUALLY
DECREASE SPEEDS OVERNIGHT. SCT MVFR TO BRIEF IFR CONDITIONS EXPECTED
WITH SKY COVER AND VSBYS BOTH IN AND OUTSIDE OF CONVECTION ZONES.
GUSTY SSW WINDS WILL PERSIST AHEAD OF THE COLD FRONT. CONDITIONS
WILL BECOME VFR BEHIND THE FRONT.

&&

.PREV DISCUSSION... /ISSUED 107 AM CST TUE JAN 8 2008/

DISCUSSION...
PAH FA CENTERS NEW SWODY1 SLGT RISK AS APPROACHING COLD FRONT
COEXISTS WITH HIGH SHEAR/IMPRESSIVE WIND FIELDS AND AMPLE MOISTURE
WITH SURFACE TDS IN 50S. INSTABILITY WILL BE THE KEY AS UPPER TROF
PUSHES FRONT INTO REGION LATER TODAY...THE UPPER/SURFACE LOWS
FILLING A LITTLE AS THEY DO SO. STILL 60KT 850 MB WINDS COINCIDENT
WITH UPPER VORT MAX ROUNDING TROF AND SURFACE FRONTAL PASSAGE
WILL MAKE SQUALL LINE/BOWING DAMING WINDS PRIMARY SVR THREAT
DURING 18-00Z TIME FRAME ESP. LOCALLY HEAVY RAIN THREAT OTHERWISE
ALTHOUGH THE MODELS SWEEP THE FRONT THRU RAPIDLY ON THESE POWERFUL
WINDS SO WIDESPREAD FLOODING NOT ANTICIPATED EVEN WITH SOME TRAINING.

NAM IS STILL THE QUICKEST MODEL WITH FROPA BY 03Z...WHILE GFS HAS
BEEN PRETTY CONSISTENT WITH 06Z PASSAGE. WELL KEEP
PERSISTENCE/COLLAB BLEND STRATEGY GOING AND LEAN MORE TOWARD THE
GFS SOLUTION.

AFTER A BRIEF REPRIEVE WED IN THE POST FRONTAL AIRMASS...THE FLOW
BACKS AND MOISTURE RETURNS LATE WED NIGHT-THURSDAY...PARTICULARLY
SERN MOST PTNS REGION. HAVE INTRODUCED LATE WED NIGHT POP PER
COLLAB W/LMK TO BLEND WITH EXISTING THU POPS...WHICH WERE ONLY
SLIGHTLY MODIFIED.

CONTINUED GFS PURCHASE MEANS A LEAN TOWARD ITS MAV MOS IN
GENERAL...THOUGH MET MOS NOT FAR OFF.

AVIATION...
MID LEVEL CLOUDS WILL GRADUALLY SPREAD ACROSS THE REGION AHEAD OF
MAIN AREA OF SHOWER/TSTMS AND LOWER CLOUDS.  LEADING EDGE OF SHOWERS
AND STORMS WILL REACH KCGI AFTER 11Z...SPREADING VERY SLOWLY
EASTWARD ACROSS THE REGION THROUGH THE MORNING HOURS.  CIGS OF
OVC020-025 LIKELY WITH SHOWERS AND STORMS...WITH BKN-OVC010
POSSIBLE.  SOUTH WINDS OF 15 TO 20 KTS WITH GUSTS TO 30S KTS WILL
CONTINUE INTO TUESDAY.  GUSTS TO OVER 40S KTS WILL BE POSSIBLE WITH
STORMS...WITH VISIBILITIES DOWN TO A MILE OR LESS AT TIMES.  SEVERE
STORMS WITH WINDS OVER 60KTS AND LARGE HAIL ARE ALSO POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

SHORT/LONG TERM...SMITH
AVIATION...CN
Hazardous weather outlook, Jan 8, 8:57 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 AM CST TUE JAN 8 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
857 AM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT. DAMAGING WINDS WILL BE THE MAIN HAZARD. HOWEVER...THERE
IS A ALSO A RISK OF SHORT LIVED BRIEF TORNADOES DUE TO THE STRONG
WIND SHEAR IN PLACE ACROSS THE REGION. THE COLD FRONT THAT WILL
BE RESPONSIBLE FOR THE SEVERE WEATHER THREAT...WILL MOVE ACROSS
THE REGION THIS AFTERNOON AND EARLY THIS EVENING. IT SHOULD CLEAR
THE PENNYRILE REGION OF WEST KENTUCKY...AND SOUTHWEST INDIANA
BETWEEN 6 AND 9 PM...BRINGING AN END TO THE THREAT FOR THUNDERSTORMS
AND SEVERE WEATHER POTENTIAL.

LOCALLY HEAVY RAIN MAY RESULT IN STANDING WATER IN SOME POOR
DRAINAGE ARE LOW LAND AREAS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Jan 8, 1:21 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
121 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TORNADO          2 NE ESSEX              36.83N 89.84W
01/08/2008                   STODDARD           MO   EMERGENCY MNGR

            OUTBUILDINGS BLOWN AWAY AND POWER LINES BLOWN DOWN.

&&

RLS
Local storm report, Jan 8, 1:48 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
148 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HEAVY RAIN       E HARRISBURG            37.74N 88.55W
01/08/2008  E1.50 INCH       SALINE             IL   TRAINED SPOTTER

            THIS RAINFALL FELL IN A ONE HOUR TIME PERIOD

&&

RLS
Local storm report, Jan 8, 3:16 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
316 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FUNNEL CLOUD     1 S CLINTON             36.65N 88.99W
01/08/2008                   HICKMAN            KY   LAW ENFORCEMENT

            FUNNEL CLOUD WAS ROTATING AT TIME THAT IT WAS OBSERVED.

&&

RLS
Local storm report, Jan 8, 3:29 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
329 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FLOOD            POPLAR BLUFF            36.76N 90.41W
01/08/2008                   BUTLER             MO   BROADCAST MEDIA

            STREET FLOODING IN POPLAR BLUFF. ALSO, THE BLACK RIVER AT
            HWY 142 WAS OUT OF ITS BANKS SOUTH OF POPLAR BLUFF.

&&

RLS
Local storm report, Jan 8, 3:46 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
346 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLOOD            SHAWNEETOWN             37.71N 88.17W
01/08/2008                   GALLATIN           IL   EMERGENCY MNGR

            STANDING WATER ON MAJOR HIGHWAYS AND NUMEROUS SECONDARY
            ROADS THROUGHOUT GALLATIN COUNTY.

&&

RLS
Local storm report, Jan 8, 4:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
412 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     GRAND RIVERS            37.01N 88.24W
01/08/2008  E60 MPH          LIVINGSTON         KY   LAW ENFORCEMENT

            ALSO, 0.25 INCH DIAMETER HAIL REPORTED AT THE
            INTERSECTION OF I-245 AND KY HWY 453

&&

RLS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:05 PM CSTTornado WarningPAHCarlisle, Hickman19 min
Jan 8, 3:14 PM CSTTornado WarningPAHGraves33 min
Jan 8, 3:24 PM CSTTornado WarningPAHCrittenden, Livingston36 min
Jan 8, 3:30 PM CSTTornado WarningPAHHenderson, Union30 min
Jan 8, 3:36 PM CSTTornado WarningPAHLivingston, McCracken, Marshall39 min
Jan 8, 3:55 PM CSTTornado WarningPAHHenderson, Union35 min
Jan 8, 4:07 PM CSTTornado WarningPAHCaldwell, Crittenden, Lyon38 min
Jan 8, 5:08 PM CSTTornado WarningPAHDaviess, Hopkins, McLean, Webster37 min

Nearby

Tornado Warnings in Kentucky, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.